Texas, 2012

Drought in Texas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS EPZ · 1 event in 1 county or zone

A small area of Hudspeth County remained in Severe Drought through the month while the remainder of Far West Texas remained in Moderate(D1) or Abnormally Dry(D0) drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A small area of Hudspeth County remained in Severe Drought through the month while the remainder of Far West Texas remained in Moderate(D1) or Abnormally Dry(D0) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:35 PM MST, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT TUE JUL 31 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE CONTINUES TO CONTROL OUR WEATHER...AND
IT WILL CONTINUE TO DO SO INTO THE COMING WEEKEND. THE AREA OF
UPPER LEVEL HIGH PRESSURE WILL MINIMIZE OUR RAIN
CHANCES...MAINLY TO SPOTS NEAR THE ARIZONA BORDER. IN ADDITION TO
OUR LACK OF RAIN WE WILL SEE TEMPERATURES WELL ABOVE
NORMAL...LOWLAND TEMPERATURES WILL BE AT OR A LITTLE ABOVE 100
THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
VERY LITTLE CHANGE TO THE FORECAST FOR THE NEXT SEVEN DAYS. UPPER
LEVEL HIGH PRESSURE HAS COME IN TO CONTROL OUR WEATHER AND IT IS
SHOWING NO SIGNS OF RELINQUISHING CONTROL ANYTIME SOON. THIS IS
THE TIME OF THE MONSOON SEASON WHEN WE SHOULD BE GETTING SOME OF
OUR HEAVIER RAINS...ANYTIME FROM JULY 15TH THROUGH AUGUST 15TH.
BUT THIS YEAR IT LOOKS LIKE WE WILL GET WELL INTO AUGUST WITHOUT
ANY GOOD MONSOON FLOW OR RAINS. MOST OF THE MONSOON MOISTURE
CONTINUES TO BE IN ARIZONA WITH SOME SPILL OVER INTO WESTERN NEW
MEXICO. POPS THROUGH THE END OF THE WEEK HAVE BEEN CONFINED TO THE
WESTERN ZONES...MAINLY WEST OF THE DIVIDE. EAST OF THE DIVIDE WE
WILL SEE A SOME AFTERNOON BUILD-UPS WHICH COULD PRODUCE A FEW
SPRINKLES...BUT WE WILL BE VERY HARD PRESSED TO GET MUCH MORE.
WHAT WE WILL GET ARE SOME VERY WARM TEMPERATURES. HIGH
TEMPERATURES WILL RUN AROUND FIVE TO SEVEN DEGREES ABOVE NORMAL.
THIS WILL GIVE MOST LOWLAND LOCATIONS HIGHS AT OR A LITTLE ABOVE
100 THROUGH THE END OF THE WEEK.

FOR THE WEEKEND WE MAY SEE A BRIEF WINDOW OF OPPORTUNITY FOR SOME
RAIN. THE GFS IS INDICATING THAT AN EASTERLY WAVE WILL MOVE ACROSS
THE AREA AND BRING IN SOME MOISTURE. THIS FEATURE IS NOT
NOTICEABLE IN THE EITHER THE DGEX OR ECMWF THOUGH...SO DON'T GET
YOUR HOPES TO HIGH. I'VE KEPT THE SLIGHT CHANCE POPS IN THE FORECAST
FOR THE WEEKEND AND TRENDED THE TEMPERATURES DOWN A BIT. WE WILL
HAVE TO WAIT AND SEE. THE FIRST PART OF NEXT HAS THE RIDGE
REASSERTING ITSELF SO THINGS LOOK TO DRY OUT AND WARM UP.

&&

.AVIATION....VALID 01/00Z-02/00Z.
HIGH PRESSURE ALOFT OVER NMEX AND N TEXAS WILL SUPPRESS MOST
CONVECTIVE ACTIVITY INTO MIDWEEK BRINGING GENERALLY VFR CONDITIONS WITH NO
CEILINGS OVER MOST OF THE REGION. HOWEVER THERE WILL BE A FEW AREAS
OF BRIEF MVFR CEILINGS(BKN060-080 BKN120-200) AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS BETWEEN 20Z AND 03Z...MAINLY WEST OF A TCS
TO DMN LINE (MOST ACTIVITY NEAR NM/AZ BORDER) AND ISOLD TCU/CB/TS
OVR SACRAMENTOS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL DOMINATE EASTERN NM...NORTHERN TX AND
OKLAHOMA MOST OF THIS WEEK AND THUS BRING HOT AND MOSTLY DRY WEATHER
THIS WEEK. THERE WILL BE SOME ISOLATED PM SHOWERS AND TSTMS WEST OF
THE CONTINENTAL DIVIDE MAINLY CONCENTRATED NEAR THE AZ BORDER AND A
FEW CLOUD BUILDUPS/TSTMS OVER THE HIGHER TERRAIN ELSEWHERE IN
SOUTHERN NEW MEXICO. ABUNDANT SUNSHINE AND DRIER CONDITIONS WILL
MEAN A WARMING TREND WITH ABOVE NORMAL TEMPERATURES OVER MOST AREAS
BY MIDWEEK. MIN RH VALUES WILL RANGE FROM 25% TO 30% LOWLANDS AND
35% TO 40% ABOVE 7500 FT. MONDAY DROPPING ABOUT 5% ALL AREAS
TUESDAY. FOR THE MOST PART THE HAINES INDEX WILL CONTINUE IN THE 3
CATEGORY TODAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74 100  76 101  75 /  10  10  10  10  10
SIERRA BLANCA           67  96  69  97  68 /  10  10  10  10  10
LAS CRUCES              68  98  70  99  69 /  10  10  10  10  10
ALAMOGORDO              68 100  70 101  69 /  10  10  10  10  10
CLOUDCROFT              51  77  53  78  52 /  20  20  10  10  10
TRUTH OR CONSEQUENCES   68  98  70  99  69 /  10  10  10  10  10
SILVER CITY             62  93  64  94  63 /  30  30  20  20  20
DEMING                  68  99  70 100  69 /  20  10  10  10  10
LORDSBURG               69 100  71 101  70 /  30  20  20  20  20
WEST EL PASO METRO      76  99  78 100  77 /  10  10  10  10  10
DELL CITY               65 101  67 102  66 /  10  10  10  10  10
FORT HANCOCK            71 101  73 102  72 /  10  10  10  10  10
LOMA LINDA              66  94  68  95  67 /  10  10  10  10  10
FABENS                  72  99  74 100  73 /  10  10  10  10  10
SANTA TERESA            72 100  74 101  73 /  10  10  10  10  10
WHITE SANDS HQ          70  98  72  99  71 /  10  10  10  10  10
JORNADA RANGE           65  99  67 100  66 /  10  10  10  10  10
HATCH                   66  99  68 100  67 /  10  10  10  10  10
COLUMBUS                69  99  71 100  70 /  20  10  10  10  10
OROGRANDE               72 101  74 102  73 /  10  10  10  10  10
MAYHILL                 54  86  56  87  55 /  20  20  10  10  10
MESCALERO               54  87  56  88  55 /  20  20  10  10  10
TIMBERON                55  86  57  87  56 /  20  20  10  10  10
WINSTON                 57  89  59  90  58 /  30  20  20  20  20
HILLSBORO               62  92  64  93  63 /  20  10  10  10  10
SPACEPORT               67  97  69  98  68 /  10  10  10  10  10
LAKE ROBERTS            58  92  60  93  59 /  30  30  20  20  20
HURLEY                  63  94  65  95  64 /  20  10  10  10  10
CLIFF                   61 100  63 101  62 /  20  20  20  20  20
MULE CREEK              58  96  60  97  59 /  30  30  20  20  20
FAYWOOD                 62  94  64  95  63 /  20  10  10  10  10
ANIMAS                  66  97  68  98  67 /  30  20  20  20  20
HACHITA                 66  97  68  98  67 /  30  10  10  10  10
ANTELOPE WELLS          66  97  68  98  67 /  30  20  20  10  10
CLOVERDALE              62  92  64  93  63 /  40  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/NOVLAN
Hazardous weather outlook, Jul 31, 10:40 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT TUE JUL 31 2012

NMZ401>417-TXZ418>424-011745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1140 AM MDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOST THE AREA WILL BE HOT AND DRY TODAY...THERE WILL BE A SLIGHT
CHANCE FOR THUNDERSTORMS WEST OF THE CONTINENTAL DIVIDE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RAIN CHANCES WILL CONTINUE OUT WEST...WHILE THE EAST WILL BE
SUNNY...HOT AND DRY.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southern Hudspeth Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Far eastern portions of the zone remained in Severe(D2) drought through the month of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410368.